Alert archive / North Dakota / Severe Thunderstorm Warnings in 2000

Severe Thunderstorm Warning 112, NWS Bismarck, ND

July 27, 2000Golden Valley County, North Dakota

NWS Bismarck, ND issued this severe thunderstorm warning at Jul 27, 2000, 8:36 PM MDT for Golden Valley County, North Dakota. It was in force for 54 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline the Iowa Environmental Mesonet reconstructed for it; the warning itself named whole counties.

The facts

Issued
Jul 27, 2000, 8:36 PM MDT (02:36 UTC)
Expired
Jul 27, 2000, 9:30 PM MDT
In force
54 min
Issued by
NWS Bismarck, ND
Area
Whole counties; the outline is the Mesonet’s reconstruction

County Golden Valley County, ND

The radar

The Bismarck radar (KBIS), 242 km from the middle of the area, began a volume at 02:38 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Bismarck Municip, ND (KBIS), launched 00:00Z, 2.6 hours before the alert went out and 247 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Bismarck Municip, ND at 00:00Z on 2000-07-28Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 188 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Bismarck Municip, ND at 00:00Z on 2000-07-28The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -10 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
188 J/kg
Mixed-layer CIN
-283 J/kg
Mixed-layer LCL
1911 m above ground
0-6 km bulk shear
28 kt
0-1 km storm-relative helicity
-10 m²/s²
0-3 km storm-relative helicity
78 m²/s²
Significant tornado parameter
0.0
Supercell composite
-0.1

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

811 
WUUS53 KBIS 280237
SVRBIS
NDC033-280330-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE BISMARCK ND
836 PM MDT THU JUL 27 2000

THE NATIONAL WEATHER SERVICE IN BISMARCK HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SOUTHERN GOLDEN VALLEY COUNTY IN SOUTHWEST NORTH DAKOTA

* UNTIL 930 PM MDT

* AT 836 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM OVER GOLVA...OR ABOUT 51 MILES NORTHWEST OF
  BOWMAN...MOVING SOUTHEAST AT 35 MPH.

* THE SEVERE THUNDERSTORM WILL REMAIN IN RURAL AREAS
  

LAT...LON 4706 10403 4666 10406 4666 10363

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Bismarck, ND wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 27, 2:15 PM MDT, 6 hours 21 minutes earlier.

Area forecast discussion, Jul 27, 2:15 PM MDT, 6 hours 21 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BISMARCK ND
315 PM CDT THU JUL 27 2000

MAIN PROB WILL BE HOW FAR EAST WILL MT CONVECTION REACHES. ETA/AVN
IN GOOD AGREEMENT WITH FCST SOLUTION. S/WV OVR NW ND EARLY THS
AFTN WILL SPLIT NORTH INTO CANADA AND SOUTH INTO SD TNGT.
INSTABILITY OVR CNTL CWA WEAKENS BY 00Z AS DRIER...MORE STABLE AIR
ADVECTS FM THE EASTERN HIGH PRES SYSM. MODELS KEEPS SFC TROF OVR
OVR XTRM ERN MT/WY THRU THE 48 HOUR PERIOD WITH MAIN ENERGY
ROTATING NORTH AND SOUTH OF THE CWA. THE SFC FEATURE WILL
BE MAIN FOCUS OF -TSRA. WEAK CAP OVR THE SOUTHWEST TNGT WILL
LIMIT CONVECTION...HOWEVER WILL KEEP CHC -TSRA OVR WRN ND AND
MAY SEE AN ISOLATED -TSRA OVR CNTL AREAS. INSTABILITY REMAINS
OVR WRN/CNTL ND FRI BUT MAIN SFC TROF REMAINS STATIONARY OVR
ERN MT/WY. CANT RULE OUT ISOLATED -TSRA BUT FEEL MAIN ACTIVITY
WL BE ALONG SFC TROF..WL LEAVE OUT AT THIS TIME. IN THE LONG
RUN VRY WARM AND DRY CONDITIONS SHQOULD PREVAIL AS UPR RDG ANCHOR
ITSELF OVR THE NRN PLAINS WITH H850 TMPS OF 20 TO 24 OVR THE
REGION.

.BIS...NONE.
RGT

In the hours before

Special weather statement, Jul 27, 7:40 PM MDT, 56 minutes before
NDZ017-280240-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WILLISTON ND
840 PM CDT (740 PM MDT) THU JUL 27 2000

...THUNDERSTORMS ENTERING MCKENZIE COUNTY...
AT 840 PM CDT (740 PM MDT) AN AREA OF STRONG THUNDERSTORMS WAS
ENTERING WESTERNEST MCKENZIE COUNTY NEAR EAST FAIRVIEW. THE STORMS
WERE MOVING EAST AT 25 MPH. THESE STORMS MAY PRODUCE DANGEROUS
LIGHTNING...DAMAGING WINDS AND SOME SMALL HAIL AS THEY MOVE THROUGH
CARTWRIGHT...ALEXANDER AND ARNEGARD.

THOMSON

N

Nearby

Severe Thunderstorm Warnings in North Dakota, 2000Every severe thunderstorm warning in 2000

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.